Oklahoma, 2012

Tornado and Flash Flooding in Oklahoma, April 29 to 30, 2012

April 29 to 30, 2012 · NWS TSA · 8 events in 3 counties and zones

A complex of thunderstorms developed along and ahead of a slow moving cold front during the evening hours of April 29th and the early morning hours of the 30th. Heavy rain fell across a large part of northeast Oklahoma resulting in flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A complex of thunderstorms developed along and ahead of a slow moving cold front during the evening hours of April 29th and the early morning hours of the 30th. Heavy rain fell across a large part of northeast Oklahoma resulting in flash flooding. An isolated tornado, large hail, and damaging winds also occurred as these storms moved across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 29, 5:45 PM CST, 57 minutes earlier.

Area forecast discussion, Apr 29, 5:45 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
645 PM CDT SUN APR 29 2012

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
VFR CEILINGS HAVE BEEN OBSERVED ACROSS THE REGION LATE THIS
AFTERNOON...WHILE A THUNDERSTORM COMPLEX DEVELOPS OVER
SOUTHWESTERN KANSAS. THIS COMPLEX LOOKS LIKE IT COULD MOVE ALONG
THE OKLAHOMA/KANSAS BORDER AFFECTING NORTHEAST OKLAHOMA TAF SITES
LATE TONIGHT. WILL CONTINUE WITH HIGHEST CONVECTIVE CHANCES OVER
NORTHEAST OKLAHOMA AND ADD PROB30 GROUPS TO FAR NORTHWEST ARKANSAS
FOR MONDAY MORNING. VFR CONDITIONS SHOULD REMAIN FOR ALL TAF SITES
THIS EVENING...WITH MVFR CONDITIONS CAPABLE WITHIN ANY CONVECTIVE
DEVELOPMENT OVERNIGHT/EARLY MONDAY MORNING. VFR CONDITIONS SHOULD
THEN RETURN MONDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 238 PM CDT SUN APR 29 2012/

DISCUSSION...
UNSETTLED PATTERN TO CONTINUE FOR A COUPLE MORE DAYS. A QUASI
STATIONARY SURFACE BOUNDARY IN THE VICINITY OF NE OK AND UPPER
SUPPORT IN PERSISTENT SW FLOW WILL MAINTAIN HIGHEST THUNDER
CHANCES ACROSS NE OK THROUGH TUESDAY. SCATTERED SHOWER ACTIVITY
THIS AFTERNOON WILL REMAIN ONGOING...WITH COVERAGE BECOMING MORE
ORGANIZED THIS EVENING AND OVERNIGHT AS AS ANOTHER SHORTWAVE
PASSES BY. LATER SHIFTS WILL WANT TO MONITOR FLASH FLOOD POTENTIAL
FOR LATER TONIGHT...AS REPEATED ROUNDS OF MODERATE TO HEAVIER
RAINS WILL BE POSSIBLE GIVEN THE UPPER FLOW AND ORIENTATION OF THE
BOUNDARY. RAIN CHANCES WILL CONTINUE INTO THE TUESDAY THOUGH WILL
BEGIN TO TAPER OFF POPS AT THAT TIME. RAIN CHANCES WEDNESDAY AND
THURSDAY ARE NOT ZERO...HOWEVER LITTLE TO FOCUS CONVECTION THOSE
DAYS WILL PRECLUDE A MENTION AT THIS TIME. MID LEVEL HEIGHT
RISES/UPPER RIDGING BEGIN TAKING HOLD OVER THE SRN PLAINS LATE IN
THE WEEK WILL GIVE WAY TO VERY WARM TEMPERATURES BY THE
WEEKEND...WITH LITTLE CHANCES FOR RAIN AS THE RIDGE TAKES HOLD
OVER THE SRN PLAINS. TEMP WISE...STAYED FAIRLY CLOSE TO GUIDANCE
FOR LOWS...BUT WENT ABOVE MEX MOS FOR HIGH TEMPS FOR THE LATTER
STAGES OF THE WORK WEEK AND WEEKEND WITH RIDGING ALOFT TAKING PLACE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   65  80  67  83 /  70  40  40  20
FSM   66  82  65  85 /  10  30  20  10
MLC   67  82  67  84 /  20  30  20  10
BVO   63  79  66  83 /  80  50  50  20
FYV   62  78  62  81 /  20  50  30  20
BYV   62  77  62  81 /  20  60  40  20
MKO   66  80  65  83 /  30  40  30  10
MIO   64  77  65  84 /  70  60  50  30
F10   66  81  66  83 /  40  30  30  10
HHW   67  83  68  85 /  10  20  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...20
Hazardous weather outlook, Apr 29, 4:09 PM CST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
509 PM CDT SUN APR 29 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-301000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
509 PM CDT SUN APR 29 2012

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...ALONG AND NORTH OF INTERSTATE 44.
	ONSET...LATE THIS AFTERNOON...CONTINUING INTO TONIGHT.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...NORTH OF INTERSTATE 44.
	ONSET...TONIGHT.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...NORTH OF INTERSTATE 44.
	ONSET...TONIGHT.

DISCUSSION...

A FEW ISOLATED THUNDERSTORMS COULD DEVELOP DURING THE HEATING OF
THE AFTERNOON ALONG AN INSTABILITY AXIS THAT STRETCHES FROM
CENTRAL OK INTO NORTHEAST OK...MAINLY ALONG AND NORTH OF
INTERSTATE 44. STRONG DEEP LAYER SHEAR COMBINED WITH MODERATE TO
HIGH INSTABILITY WILL YIELD THE POTENTIAL FOR SUPERCELLS...CAPABLE
OF PRODUCING VERY LARGE HAIL TO AROUND 2 INCHES IN DIAMETER AND
DAMAGING WINDS.

A CLUSTER OF STORMS CURRENTLY ORGANIZING OVER THE HIGH PLAINS IS
EXPECTED TO SWEEP EAST TONIGHT...ROUGHLY ALONG THE KANSAS BORDER.
THIS ACTIVITY MAY MERGE WITH OTHER ISOLATED TO WIDELY SCATTERED
STORMS THAT DEVELOP ACROSS NORTHERN OK TONIGHT. DAMAGING WINDS AND
SOME LARGE HAIL WILL BE THE PRIMARY THREATS.

ANOTHER INCH TO INCH AND A QUARTER OF RAIN IS EXPECTED TONIGHT
NORTH OF INTERSTATE 44...ESPECIALLY NEAR THE KANSAS BORDER. THIS
RAIN WILL FALL IN AREAS THAT PICKED UP MORE THAN AN INCH LAST
NIGHT INTO THIS MORNING. THIS COULD CAUSE SOME LOCALIZED FLOODING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE LOCAL SPOTTER NETWORK POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
WEDNESDAY...HIGH WIND POTENTIAL.
THURSDAY THROUGH SATURDAY...NO HAZARDS.

EXTENDED DISCUSSION...

MORE ROUNDS OF STORMS ARE EXPECTED MONDAY AND MONDAY
NIGHT ACROSS NORTHEAST OKLAHOMA AND POSSIBLY INTO NORTHWEST
ARKANSAS...BEFORE THE ACTIVITY TAPERS OFF ON TUESDAY. AN ELEVATED
DAMAGING WIND AND LARGE HAIL RISK WILL PERSIST WITH THESE STORMS.

SOUTH WINDS WILL BE QUITE STRONG TUESDAY AND WEDNESDAY
AFTERNOON...WITH GUSTS LIKELY OVER 30 MPH AT TIMES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Apr 29, 6:41 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
741 PM CDT SUN APR 29 2012

OKZ054-059-300115-
OSAGE OK-PAWNEE OK-
741 PM CDT SUN APR 29 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 815 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     CENTRAL OSAGE AND PAWNEE

AT 741 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER RALSTON...
MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THIS STORM INCLUDE...FAIRFAX...BURBANK AND RALSTON.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH. RESIDENTS IN THESE
AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER ADVISORY IS
UPGRADED TO A WARNING.

LAT...LON 3678 9668 3666 9634 3641 9672 3649 9690
TIME...MOT...LOC 0041Z 218DEG 26KT 3652 9672

The radar

The Tulsa radar (KINX), 110 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 flash flood, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Osage

When
April 29, 6:42 PM CST
Where
Osage County, 2 mi S of Fairfax
Measured
1 in hail
Reported by
Post Office
Coordinates
36.541, -96.700

Hail, Pawnee

When
April 29, 7:22 PM CST
Where
Pawnee County, 2 mi W of Ralston
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
36.500, -96.756

Tornado, Osage

When
April 29, 7:57 PM CST to 7:59 PM CST
Where
Osage County, 4.39 mi ENE of Gray Horse to 5.65 mi ENE of Gray Horse
Rating
EF1
Path length
1.3 mi
Path width
220 yd
Property damage
$8,000
Reported by
NWS Storm Survey
Coordinates
36.577, -96.578

A tornado uprooted hardwood trees, snapped large tree limbs, and downed four power poles. Maximum estimated wind in the tornado based on this damage was 85 to 95 mph.

Hail, Osage

When
April 29, 8:19 PM CST
Where
Osage County, Pawhuska
Measured
1 in hail
Reported by
Public
Coordinates
36.670, -96.330

Thunderstorm Wind, Washington

When
April 29, 9:28 PM CST
Where
Washington County, 1 mi E of Copan
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.900, -95.912

Strong thunderstorm wind blew down a large tree at 3990 RD and 410 RD east of Copan.

Flash Flood, Osage

When
April 29, 10:00 PM CST to April 30, 2:00 AM CST
Where
Osage County, Grainola to 3.31 mi N of Grainola
Cause
Heavy Rain
Reported by
Public
Coordinates
36.950, -96.650

Several county roads were flooded near and west of Grainola.

Flash Flood, Osage

When
April 29, 11:00 PM CST to April 30, 5:00 AM CST
Where
Osage County, Bigheart to 2.58 mi W of Bowring
Cause
Heavy Rain
Reported by
Public
Coordinates
36.850, -96.220

Several county roads were reported flooded just north of Bigheart.

Flash Flood, Osage

When
April 30, 3:00 AM CST to 5:00 AM CST
Where
Osage County, 2.31 mi ENE of Apperson to 0.06 mi NE of Carter Nine
Cause
Heavy Rain
Reported by
County Official
Coordinates
36.761, -96.731

Several county roads around Shidler were reported flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyThe tornado archive for Oklahoma, 2012Warnings in Oklahoma, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378116, 378117, 379985, 378118, 378119, 378122, 378125, 378126.